Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS San Diego, CA

August 4, 2008Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 4, 2008, 1:55 PM PDT for Riverside County, California. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2008, 1:55 PM PDT (20:55 UTC)
Expired
Aug 4, 2008, 3:30 PM PDT
In force
95 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:15 PM PDTFLASH FLOOD1 Sw La Quinta, CAURBAN FLOODING. 1.25 INCHES OF RAIN SINCE 1415 PDT. VISIBILITY 1/4 MILE OR LESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 042055
FFWSGX
CAC065-042230-
/O.NEW.KSGX.FF.W.0040.080804T2055Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF PALM SPRINGS...

* UNTIL 330 PM PDT

* AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO     
  MIRAGE...PALM DESERT COUNTRY...PALM DESERT AND CATHEDRAL CITY AND  
  HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND PALM DESERT. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
      3351 11654

$$

ATKIN/MOEDE
2 follow-up statements
000 
WGUS76 KSGX 042117
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT MON AUG 4 2008

CAC065-042230-
/O.CON.KSGX.FF.W.0040.000000T0000Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
217 PM PDT MON AUG 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO 
MIRAGE...PALM SPRINGS...PALM DESERT COUNTRY...PALM 
DESERT...CATHEDRAL CITY AND HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND 
PALM DESERT. 

STEEP TERRAIN AND THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY 
SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A 
SHORT PERIOD OF EVEN MODERATE RAINFALL ON STEEP TERRAIN OR A BURNED 
WATERSHED CAN LEAD TO DEBRIS FLOWS. RAINFALL THAT IS NORMALLY 
ABSORBED INTO HILLSLOPE SOILS CAN RUN OFF ALMOST INSTANTLY AFTER 
VEGETATION HAS BEEN REMOVED BY WILDFIRE. THIS CAUSES MUCH GREATER 
AND MORE RAPID RUNOFF THAN IS NORMAL FROM CREEKS AND DRAINAGE AREAS. 
THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW FLOOD WATERS TO 
ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND UNBURNED 
VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE FORCE OF 
RUSHING WATER...SOIL AND ROCK CAN DESTROY 
CULVERTS...BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING 
INJURY OR DEATH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
      3351 11654

$$

ATKIN
000 
WGUS76 KSGX 042227
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
327 PM PDT MON AUG 4 2008

CAC065-042237-
/O.EXP.KSGX.FF.W.0040.000000T0000Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
327 PM PDT MON AUG 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...

LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
      3351 11654

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:00 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 9:00 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON AUG 4 2008

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY. A SMALLER CHANCE
WILL CONTINUE DURING THE AFTERNOONS TUESDAY AND WEDNESDAY. A
DISRUPTED MARINE LAYER WILL BRING PATCHY NIGHT AND MORNING LOW
CLOUDS AND FOG ALONG THE COAST. A WEAK TROUGH OF LOW PRESSURE OFF
THE WEST COAST WILL BRING DRIER WEATHER LATER THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MASS OF CLOUDS THAT MOVED THROUGH THE REGION THIS MORNING
BROUGHT NOTHING IN THE WAY OF RAIN...BUT THE BIG STORY IS THAT THE
AIR MASS HAS CHANGED. THE MARINE INFLUENCE IS OUT AND THE MONSOON
INFLUENCE IS IN FOR A COUPLE DAYS. THAT WILL LEAD TO SCATTERED
THUNDERSTORMS IN THE MTNS AND DESERTS THIS AFTERNOON. EASTERLY FLOW
MAY GUIDE A FEW OF THOSE TSTORMS INTO THE INLAND VALLEYS. THE
MOISTURE IS HIGH ENOUGH AND THE STORMS WILL BE STATIONARY ENOUGH TO
ELEVATE THE FLASH FLOOD THREAT...ENOUGH FOR A FLASH FLOOD WATCH FOR
THIS AFTERNOON AND EVE. IT WILL BE MUCH WARMER TODAY ESPECIALLY AT
THE COAST AND NOTICEABLY MUGGIER EVERYWHERE. THE MID LEVEL MONSOON
MOISTURE DECREASES DURING THE DAY TUE BUT HANGS ON WED AND EVEN THU.
THE MARINE LAYER CLOUD DECK SHOULD BE REBOUNDING A LITTLE BY
THEN...BUT WILL REMAIN SHALLOW...SO THE NOCTURNAL LOW CLOUDS WILL
NOT BE EXTENSIVE. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS
FORECAST TO EXTEND SOUTHWARD JUST A TOUCH ON FRI...ENOUGH TO PRODUCE
DRIER SOUTHWEST FLOW OVER SOCAL. THEN IT RECEDES EVER SO SLIGHTLY
OVER THE WEEKEND TO ALLOW A LITTLE MONSOON MOISTURE TO SLIP BACK
INTO THE REGION.

&&

.AVIATION...
041500Z...MONSOON AIR MASS FROM THE EAST APPEARS TO BE KEEPING THE
MARINE LAYER WELL TO THE WEST OF THE COAST. SOME PATCHES OF SCT
STRATUS AT 1000 FT HAVE FORMED BUT WILL BURN OFF BY 17Z. EXPECT
SIMILAR LACK OF STRATUS PATTERN TONIGHT. ABOVE THE MARINE
LAYER...INCLUDING THE MOUNTAINS AND DESERTS...MID AND HIGH LEVEL
MOISTURE OVER THE AREA WILL RESULT IN SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND ADJACENT DESERTS. BEST CHANCE WILL BE THIS AFTERNOON.
EXPECT BASES TO BE AT OR ABOVE FL080...WITH ISOLATED TOPS TO FL500
AT TIMES. OTHERWISE CIGS AND VIS WILL REMAIN UNRESTRICTED THROUGH
THE DAY. PG

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 4, 4:00 AM PDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 4 2008

CAZ042-043-048-050-055>058-060>062-042300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE MOUNTAINS AND DESERTS...FLASH FLOOD WATCH...SEE LAXFFASGX.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR THE FAR INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW.
THE RISK OF FLASH FLOODING IS MINIMAL.

ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:01 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 4, 1:39 PM PDTFlash Flood WarningSGXSan Diego111 min
Aug 4, 2:53 PM PDTSevere Thunderstorm WarningSGXRiverside52 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.